Texas, 2013

Drought in Texas, March 1 to 31, 2013

March 1 to 31, 2013 · NWS CRP · 11 events in 11 counties and zones

The month of March was an extremely dry month for South Texas. Significant rainfall was limited to the last day of the month when isolated severe hail storms moved across the Brush Country.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

The month of March was an extremely dry month for South Texas. Significant rainfall was limited to the last day of the month when isolated severe hail storms moved across the Brush Country. The storms produced hail from golf ball to softball size along with rainfall amounts of one to one and a half inches from Fowlerton to Freer to Benavides to Premont. Elsewhere, only the Victoria Crossroads region received rainfall amounts from a tenth to a quarter of an inch during the month. Most of South Texas saw no measurable rainfall during the month.

Exceptional drought expanded over the Coastal Bend and developed over western Webb County during the month. The severe to extreme drought persisted over southern portions of the Brush Country eastward into the northern Coastal Bend with severe drought developing over Calhoun County by the end of the month.

Mandatory water restrictions continued during the month for the city of Corpus Christi as the combined lake capacity levels remained below 40 percent. The city of Portland continued under mandatory water restrictions. The cities of Victoria and Laredo remained under voluntary water restrictions. Different stages of water restrictions continued for Beeville, Point Comfort, Alice, Taft, and Odem during the month.

Windy weather and dry conditions during the month depleted topsoil moisture across the Coastal Bend, western Brush Country, and the Victoria Crossroads. Ranchers were forced to continue supplemental feeding of livestock. Livestock producers continued to reduce their herd. The cattle sold in many cases were mature. Stock tank water levels declined during the month with some tanks becoming completely dry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Feb 28, 10:59 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Feb 28, 10:59 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1059 PM CST THU FEB 28 2013

.DISCUSSION...UPDATE FOR 06Z AVIATION.

&&

.AVIATION...VFR CONDITIONS THROUGH THE TAF PERIOD. SCT HIGH CLOUDS
WILL GRADUALLY MOVE SOUTH AND EAST OF THE AREA OVERNIGHT. LGT W-NW
WINDS 5 KTS OR LESS DEVELOPING OVERNIGHT ACROSS EASTERN TAF SITES
OF VCT/ALI/CRP...AND S TO SW WINDS 5 KTS OR LESS DEVELOPING AT
LRD OVERNIGHT. W TO NW WINDS 5-10 KTS DEVELOPING ACROSS THE AREA
FRI AFTERNOON. A WEAK SEA-BREEZE LATE FRIDAY AFTERNOON MAY
DEVELOP AND BRIEFLY TURN WINDS AT NGP/CRP SE INTO THE EARLY
EVENING. WEAK RE-ENFORCING SURGE OF HIGH PRESSURE WILL TURN WINDS
N AND NE LATE FRIDAY EVENING.

&&

.PREV DISCUSSION... /ISSUED 946 PM CST THU FEB 28 2013/

DISCUSSION...MADE ONLY MINOR ADJUSTMENTS TO THE ONGOING FORECAST
AS HIGH CLOUDS CONTINUE TO MOVE OVERHEAD. THUS...HAVE NUDGED
TEMPERATURES UP A DEGREE OR TWO ACROSS ALL OF THE REGION. WIND
SPEEDS WILL CONTINUE TO DIMINISH OVERNIGHT AS SURFACE HIGH
PRESSURE BUILDS INTO THE REGION. OTHERWISE...THE FORECAST LOOKS
GOOD. UPDATED PRODUCTS HAVE BEEN SENT.

PREV DISCUSSION... /ISSUED 337 PM CST THU FEB 28 2013/

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...THE MID AND HIGH LEVEL
CLOUDS IN ADVANCE OF THE SHORT WAVE TROUGH FROM THE OZARKS SOUTHWEST
TO NORTHERN MEXICO WILL MOVE TO THE EAST THIS EVENING AS THE TROUGH
AXIS MOVES SOUTHEASTWARD THROUGH THE AREA. SURFACE HIGH WILL CONTINUE
TO SETTLE INTO THE AREA. WILL SEE A COOL NIGHT WITH LOWS GENERALLY
IN THE 30S...COULD EVEN SEE SOME FREEZING TEMPS IN DRAINAGE AREAS
IN THE NORTHERN COUNTIES. ANOTHER SHORT WAVE TROUGH WILL DIVE SOUTH
OUT OF THE TEXAS PANHANDLE FRIDAY INTO CENTRAL TEXAS. LIFT AHEAD OF
THIS FEATURE WILL LEAD TO AN INCREASE IN MID LEVEL CLOUDS OVER THE
VICTORIA CROSSROADS AND NORTHERN COASTAL BEND LATE FRIDAY AFTERNOON
THROUGH FRIDAY EVENING. SKIES ARE EXPECTED TO CLEAR LATE FRIDAY NIGHT
WITH ANOTHER REINFORCEMENT OF HIGH PRESSURE ARRIVING BEHIND ANOTHER
COLD FRONT. 12Z GFS/15Z SREF STILL POINTING TOWARD THE POSSIBILITY
OF LIGHT PRECIPITATION FRIDAY EVENING WITH THIS NEXT SHORT WAVE
TROUGH BUT LOWER LEVELS OF THE ATMOSPHERE REMAINS TOO DRY.

LONG TERM (SATURDAY THROUGH THURSDAY)...BEHIND THE COLD FRONT THAT
PASSES FRIDAY NIGHT WE/LL SEE ANOTHER COOL DAY ACROSS THE AREA WITH
MODERATE NORTHERLY WINDS. EXPECT HIGHS IN THE 60S FOR A LOT OF THE
AREA...WITH RIGHT AROUND 70 IN THE SOUTH AND WEST. THE SURFACE HIGH
PRESSURE RIDGE WILL SHIFT TO THE EAST OVERNIGHT SATURDAY BRINGING AN
ONSHORE FLOW BACK FOR THE FIRST TIME IN SEVERAL DAYS. TEMPERATURES
INCREASE AND LOW LEVEL MOISTURE WILL INCREASE PRETTY QUICKLY WITH
DPTS BACK INTO THE 50S BY SUNDAY NIGHT IN THE EAST. FLOW OFF THE
SURFACE WILL BE WEST AND SOUTHWEST NOT ALLOWING FOR ANY DEEP
MOISTURE TO DEVELOP. THIS WILL KEEP OUR FORECAST DRY. ANOTHER COLD
FRONT IS FORECAST TO MOVE THROUGH THE AREA EARLY TUESDAY. MODELS
ARE NOT IN GREAT AGREEMENT WITH FRONTAL TIMING...WITH THE ECMWF HAVING
BACKED OFF QUITE A BIT ON FRONTAL STRENGTH IN THE 12Z RUN. THE ONLY
VARIABLE REALLY IS WIND STRENGTH THOUGH...AND BEING DAY 5 HAVE JUST
BLENDED FOR NOW. WHICHEVER MODEL YOU LOOK AT...THE WINDS BEHIND IT
ARE NOT TOO IMPRESSIVE RIGHT NOW. AS YOU/D EXPECT...WE/LL SEE TEMPS
COOL SLIGHTLY AGAIN BEHIND THAT FRONT. NO PRECIP IS IN THE FORECAST
THROUGHOUT THE LONG TERM PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    41  68  39  68  45  /   0   0  10   0   0
VICTORIA          35  65  37  63  37  /   0  10  10  10   0
LAREDO            44  75  44  72  45  /   0   0  10   0   0
ALICE             38  72  39  69  41  /   0   0  10   0   0
ROCKPORT          44  66  42  65  48  /   0  10  10  10   0
COTULLA           36  72  39  70  40  /   0   0  10   0   0
KINGSVILLE        38  69  39  68  41  /   0   0  10   0   0
NAVY CORPUS       49  64  45  62  51  /   0  10  10   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

JR/76...AVIATION
Hazardous weather outlook, Feb 28, 5:21 AM CST, 18 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
521 AM CST THU FEB 28 2013

TXZ229>234-239>247-011130-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
521 AM CST THU FEB 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A VERY DRY AIRMASS AND WEAK TO MODERATE NORTHERLY WINDS THIS AFTERNOON
WILL BRIEFLY LEAD TO AN ELEVATED FIRE DANGER THREAT...MAINLY EAST
OF INTERSTATE 37. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-011130-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
521 AM CST THU FEB 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL NOON ACROSS THE MIDDLE
TEXAS COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SMALL CRAFT ADVISORY CONDITIONS MAY BRIEFLY OCCUR OVER THE
OFFSHORE WATERS ON SATURDAY...WITH SMALL CRAFT ADVISORY CONDITIONS
MORE LIKELY SUNDAY NIGHT THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TE/GW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Nueces

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Nueces forecast zone
Reported by
Drought Monitor
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Exceptional drought expanded to all but the extreme eastern portion of the county.

Drought, Kleberg

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kleberg forecast zone
Reported by
Drought Monitor
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Exceptional drought expanded to cover all of the county.

Drought, Jim Wells

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jim Wells forecast zone
Reported by
Drought Monitor
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Exceptional drought expanded to cover all of the county.

Drought, San Patricio

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
San Patricio forecast zone
Reported by
Drought Monitor
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Exceptional drought expanded to cover the western half of the county.

Drought, Webb

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Webb forecast zone
Reported by
Drought Monitor
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Exceptional drought developed over the western portion of the county.

Drought, Duval

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Duval forecast zone
Reported by
Drought Monitor
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Exceptional drought expanded into the eastern portion of the county.

Drought, Bee

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Bee forecast zone
Reported by
Drought Monitor
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Extreme drought continued over the southern portion of the county.

Drought, Live Oak

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Live Oak forecast zone
Reported by
Drought Monitor
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Extreme drought continued over the southern portion of the county.

Drought, Goliad

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Goliad forecast zone
Reported by
Drought Monitor
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Severe drought continued over the western portion of the county.

Drought, Refugio

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Refugio forecast zone
Reported by
Drought Monitor
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Severe drought continued over the extreme western portion of the county.

Drought, Calhoun

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Severe drought developed over the entire county during the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442172, 442173, 442174, 442175, 442176, 442177, 442178, 442179, 442180, 442181, 442182.